Zyrtec (Cetirizine) is a non-prescription antihistamine used to treat allergies and hives. Compared to other antihistamines, Zyrtec is less likely to cause drowsiness and sedation.
As with other medications, taking beyond recommended can lead to a drug overdose. But since it belongs to a newer class of antihistamines, it can result in far less serious signs of overdose. The specific effects and symptoms of Zyrtec overdose may vary depending on several factors such as the amount of drug taken, the drug formulation, and whether it was used along with other medications or substances. Minor, accidental overdoses can usually be managed at home, under the guidance of a healthcare provider or the poison control center.
Zyrtec Overdose Symptoms
People who ingested more than three times of the recommended dose can experience overdose symptoms such as:
Some patients report rare overdose symptoms that include:
- Dry mouth
One of the most common sign of Zyrtec overdose is extreme drowsiness. In rare cases, drowsiness can lead to sedation. Deep sedation has been noted in an adult after ingesting more than 150mg (15 times the recommended daily dose). Young children are more sensitive to the effects of this drug as such may experience more severe drowsiness. In most cases of Zyrtec overdose, the user may become irritable and restless before experiencing drowsiness.
Zyrtec-D, a combination drug that contains pseudoephedrine (a decongestant), can lead to more serious adverse effects. When taken beyond the recommended amount, it can cause irregular heart rhythm and palpitations. Large doses of pseudoephedrine may be fatal for children under 12 years, as such should be reported immediately.
Treatment of a Zyrtec Overdose
If you suspect Zyrtec overdose or if the child becomes unresponsive, contact your local poison control center. In general, treatment of Zyrtec overdose involves symptomatic treatment. Your healthcare provider recommends treatment based on your symptoms.
Depending on the severity of the overdose, the healthcare provider may prescribe certain medications. Inserting intravenous line (IV) may also be necessary to correct fluid imbalances. If the patient is conscious, the healthcare provider may recommend use of ipecac syrup to induce vomiting. However, do not attempt to give ipecac syrup without medical supervision. It is contraindicated to patients who are unconscious or who have decreased level of consciousness. Your healthcare provider may also insert a tube into the stomach to irrigate or “pump out” the drug (gastric lavage).